A geometric criterion for the optimal spreading of active polymers in porous media.

TitleA geometric criterion for the optimal spreading of active polymers in porous media.
Publication TypeJournal Article
Year of Publication2021
AuthorsKurzthaler, C, Mandal, S, Bhattacharjee, T, Löwen, H, Datta, SS, Stone, HA
JournalNat Commun
Volume12
Issue1
Pagination7088
Date Published2021 12 06
ISSN2041-1723
Abstract

<p>Efficient navigation through disordered, porous environments poses a major challenge for swimming microorganisms and future synthetic cargo-carriers. We perform Brownian dynamics simulations of active stiff polymers undergoing run-reverse dynamics, and so mimic bacterial swimming, in porous media. In accord with experiments of Escherichia coli, the polymer dynamics are characterized by trapping phases interrupted by directed hopping motion through the pores. Our findings show that the spreading of active agents in porous media can be optimized by tuning their run lengths, which we rationalize using a coarse-grained model. More significantly, we discover a geometric criterion for the optimal spreading, which emerges when their run lengths are comparable to the longest straight path available in the porous medium. Our criterion unifies results for porous media with disparate pore sizes and shapes and for run-and-tumble polymers. It thus provides a fundamental principle for optimal transport of active agents in densely-packed biological and environmental settings.</p>

DOI10.1038/s41467-021-26942-0
Alternate JournalNat Commun
PubMed ID34873164
PubMed Central IDPMC8648790
Grant ListJ4321-N27 / / Austrian Science Fund (Fonds zur Förderung der Wissenschaftlichen Forschung) /
LO 418/23 / / Deutsche Forschungsgemeinschaft (German Research Foundation) /
LO 418/23 / / Deutsche Forschungsgemeinschaft (German Research Foundation) /